Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 12, NWS Salt Lake City, UT

July 2, 202015 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 2, 2020, 2:03 PM MDT for 15 counties in Utah. It took effect at Jul 3, 2020, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 2:03 PM MDT (20:03 UTC)
In effect from
Jul 3, 2020, 12:00 PM MDT
Expired
Jul 3, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:08 PM MDTTSTM WND GST 603 Ene Monroe, UTSIGNAL PEAK RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS85 KSLC 022003
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
203 PM MDT Thu Jul 2 2020

UTZ492-495-030600-
/O.NEW.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
/O.CON.KSLC.FW.W.0011.000000T0000Z-200703T0300Z/
Central Utah West Desert-Color Country West Desert-
203 PM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 492 AND 
495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for thunderstorms and gusty microburst winds, which 
is in effect from noon to 9 PM MDT Friday. The previous Red Flag 
Warning for wind and low relative humidity remains in effect until
9 PM tonight.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are
  expected to develop Friday afternoon and evening. 

* OUTFLOW WINDS...Gusty and erratic winds are possible near any
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds and
low humidities will create favorable conditions for new fire 
starts and extreme fire behavior.

&&

$$

UTZ484-489-493-494-496>498-030600-
/O.NEW.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah Mountains-
Henry Mountains-Color Country Mountains-Mojave Desert-
Grand Staircase-
203 PM MDT Thu Jul 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 
484...489...493... 494...496...497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for thunderstorms and gusty microburst winds, which 
is in effect from noon to 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 
  Central Utah Mountains...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 496 Color Country Mountains...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are
  expected to develop Friday afternoon and evening. 

* OUTFLOW WINDS...Gusty and erratic winds are possible near any
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
418 
WWUS85 KSLC 030405
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1005 PM MDT Thu Jul 2 2020

UTZ484-489-492>498-031100-
/O.CON.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Mojave Desert-Grand Staircase-
1005 PM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
484...489...492...493...494...495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 493 Central Utah 
  Mountains... Fire Weather Zone 494 Henry Mountains...Fire 
  Weather Zone 495 Color Country West Desert...Fire Weather Zone 
  496 Color Country Mountains...Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are 
  expected to develop Friday afternoon and evening.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
689 
WWUS85 KSLC 030958
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
358 AM MDT Fri Jul 3 2020

UTZ484-489-492>498-032300-
/O.CON.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Mojave Desert-Grand Staircase-
358 AM MDT Fri Jul 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER 
ZONES 484...489...492...493...494...495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 493 Central Utah 
  Mountains... Fire Weather Zone 494 Henry Mountains...Fire 
  Weather Zone 495 Color Country West Desert...Fire Weather Zone 
  496 Color Country Mountains...Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are 
  expected to develop this afternoon and evening.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
799 
WWUS85 KSLC 032038
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 PM MDT Fri Jul 3 2020

UTZ484-489-492>498-040300-
/O.CON.KSLC.FW.W.0012.000000T0000Z-200704T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Mojave Desert-Grand Staircase-
238 PM MDT Fri Jul 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 484...
489...492...493...494...495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 493 Central Utah 
  Mountains... Fire Weather Zone 494 Henry Mountains...Fire 
  Weather Zone 495 Color Country West Desert...Fire Weather Zone 
  496 Color Country Mountains...Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are 
  expected to develop this afternoon and evening.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 10:38 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 10:38 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1038 AM MDT Thu Jul 2 2020

.SYNOPSIS...A warming trend is expected state-wide heading into
the weekend, with the potential for a weak monsoonal surge across
Utah south of a Provo to Evanston line Friday into Saturday.

&&

.DISCUSSION...Another warm, typical July day is unfolding across
the region this morning. Temperatures are already nearing the 80F
degree mark across the Wasatch Front. A weak surface boundary
stretches across far northwest Utah and aside from enhanced cloud
cover, little impact is expected.

As has been the story for days, a large longwave trough is located
across the western United States. This trough will gradually
retrograde westward through Friday. In response, southwesterly
flow will advect mid-level moisture northward into Utah. This
enhanced moisture is expected to bring mainly high-based showers
and thunderstorms to portions of Utah (mainly south and east of a
Provo to western Uintas line) Friday into Saturday.

By later Saturday into Sunday, the main upper level low will have
weakened substantially and will progress eastward as an open
wave. This will cut off any enhanced moisture. Drier southwest
flow will be the main story Sunday.

Made small changes to sky grids near the surface boundary but
otherwise current forecast is on track and no updates are
anticipated.

&&

.AVIATION... Light and variable winds currently in place are
expected to switch to the northwest between 18-20Z.

&&

.FIRE WEATHER...Southwesterly flow aloft will remain in place
across the region through the remainder of the week and into the
upcoming weekend. This will maintain a slight warming trend
through Saturday, with temperatures near normal across the south,
and slightly above normal across the north through this time.

Gusty winds are once again expected to develop this afternoon
across west central and southwest Utah, and combined with very low
humidities will result in Red Flag conditions across zones 492
and 495 through this evening.

High based moisture is expected to temporarily spread northward
across central and southern Utah Friday bringing the potential for
high based showers and dry thunderstorms Friday afternoon and
evening, mainly south of I-70 and east of I-15. Drier air is
expected to quickly spread back into the area Saturday into
Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

Kruse/Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 2, 3:34 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
334 AM MDT Thu Jul 2 2020

UTZ001>016-019>021-517-518-WYZ021-031100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
334 AM MDT Thu Jul 2 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds and low humidities will bring critical fire weather
conditions to southwest and west central Utah this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A weak monsoon push may bring high based showers and
thunderstorms with little threat of rain to portions of Utah south
of a Provo to western Uinta Mountains line Friday and Saturday
afternoon and evening. This may create elevated fire weather
concerns during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.